Tornadoes · United States · Virginia · 2006

F0 tornado, Kents Store to Ferncliff, Virginia, May 11, 2006

From Kents Store to Ferncliff, this F0 tornado ran 1.0 miles across Louisa and Fluvanna counties on May 11, 2006, touching down at 5:05 PM EDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 11, 2006
Touchdown
5:05 PM EDT (21:05 UTC)
Path length
1.0 miles (1.6 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$10,000
Counties
Louisa and Fluvanna counties
Touchdown point
37.930, -78.130
Lift-off point
37.930, -78.150
Record number
530

What the Weather Service recorded

F0 tornado tracked from Fluvanna county into Louisa county. Numerous trees down, some uprooted and others snapped off.

F0 tornado tracked into Louisa county from Fluvanna county. Minor damage to two homes, including broken windows and lost shingles. Trees down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 11, 3:11 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 11, 3:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT THU MAY 11 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
UPPER LOW NOW SPINNING OVER THE GRTLKS. VORT LOBE...AS SEEN IN
WATER VAPOR IMAGERY...NOW PIVOTING AROUND BASE OF TROUGH...MOVING
E INTO KY. AT SFC...LAPS AND RUC ANALYSES SHOW AREA OF INSTABILITY
OVER CENTRAL NC...EXTENDING NWD INTO S CENTRAL VA. THESE AREAS
HAVE HAD BREAKS IN CLOUD COVER...WITH SFC OBS GENERALLY AROUND 80
TEMP...65 DEWPT. RADAR HAS SHOWN SOME SHOWER DEVELOPMENT OVER PAST
HOUR OVER THE FA.

STILL LOOKS LIKE SOME POTENTIAL FOR SEVERE LATE THIS AFTERNOON AND
EVENING...GIVEN FAVORABLE SHEAR PROFILES...AND SOME LIMITED
INSTABILITY...AND WITH LIFT ASSOC WITH UPPER VORT JUST BEGINNING
TO OVERSPREAD THE AREA. BEST LIFT APPEARS TO BE BETWEEN 5 PM AND
7 PM OVER WESTERN HALF OF FA...AND MAINLY AFTER 8 PM ERN
SECTIONS...ALTHOUGH THERE WILL LIKELY BE SCATTERED DEVELOPMENT
AHEAD OF THIS AREA. GIVEN STRONG LOW LEVEL SHEAR...AND
WINDS...THINK MAIN THREAT WILL BE MARGINALLY SEVERE WINDS...MAINLY
OVER SCNTRL VA AND NE NC...BUT AS SPC POINTS OUT IN
DISCUSSION...WILL HAVE TO KEEP AN EYE OUT FOR ANY ROTATING STORMS.

FRONT PUSHES E OF THE AREA TONIGHT...AND SHOULD DRY OUT FROM W TO
E. POSSIBILITY OF AFTERNOON SHOWERS AND POSSIBLY A FEW
STORMS...FRI AFTERNOON...GIVEN TROF AXIS EXTENDING OUTWARD OVER
THE AREA...FROM GREAT LAKES UPPER LOW...AND ASSOC COLD POOL. BY
LATE SAT AND SAT NIGHT...UPPER LOW PROGGED TO DRIFT SE...AND START
TO SEE SOME LOW LEVEL WAA AND LIFT ASSOC WITH WARM FRONT BY SAT
NIGHT. SUN LOOKS UNSETTLED AS WELL...AS UPPER LOW AND ASSOC SFC
CYCLONE PROGGED TO DRIFT EVEN CLOSER TO THE AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LOW AND ASSOC SFC FEATURE RIGHT OVER THE AREA MON...WITH A
CONTINUED CHANCE OF SHOWERS. THIS UNSETTLED WEATHER TO CONTINUE
THROUGH AT LEAST WED...WHEN WE MAY FINALLY SEE THE INFLUENCE OF
THE UPPER LOW SHIFT E. OF COURSE...THE MODELS HAVE A DIFFICULT
TIME HANDLING MOVEMENT OF THESE UPPER CUTOFF FEATURES...SO FCAST
UNCERTAINTY GREATER THAN AVERAGE. BOTTOM LINE...AND UNSETTLED
PERIOD IN STORE.

&&

.AVIATION...
MAINLY VFR...EXCEPT FOR TEMPO LOWER CIGS AND VSBYS IN SHOWRS AND
THUNDERSTORMS THIS EVENING.

&&

.MARINE...
EXPECT AN INCREASE IN WINDS AND SEAS LATE THIS AFTERNOON INTO THE
EVENING...SO WILL KEEP UP WITH CURRENT HEADLINES FOR SCA. COLD FRONT
WL APPROACH AND PASS THROUGH THE WATERS AND EXITS EARLY FRIDAY
MORNING....SOMETIME BEFORE 12Z...SCA CONDS WL GO AWAY SOON
AFTERWARDS. FOR THE FORECAST PERIOD WINDS WL PROGRESS FROM E-SE TO
W-SW BEFORE SWITCHING AGAIN TO SE AHEAD OF THE NXT SYSTEM LATER INTO
THE WEEKEND...SUNDAY/MONDAY TIMEFRAME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 6 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 3 PM FRIDAY.
&&

SHORT TERM...REILLY
LONG TERM...REILLY
AVIATION...FOSTER
MARINE...LYNCH
Hazardous weather outlook, May 11, 5:24 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 AM EDT THU MAY 11 2006

ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-120930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
524 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE
WATERS AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BECOME LIKELY THIS AFTERNOON...WITH A CHANCE FOR
THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAIN WILL BE POSSIBLE BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-120930-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
524 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME SEVERE. SEE SPSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BROWN

In the hours before

Special weather statement, May 11, 11:32 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1132 AM EDT THU MAY 11 2006

NCZ012>017-030>032-102-VAZ048-049-060>098-111945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...LOUISA...FARMVILLE...
GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...
RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...
EMPORIA...WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...
NEWPORT NEWS...HAMPTON
1132 AM EDT THU MAY 11 2006

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL
AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...AND
PUSH ACROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON OUT AHEAD OF THE FRONT. A LINE OF
STORMS...CROSSING THE MOUNTAINS EARLY THIS AFTERNOON...WILL ALSO
LIKELY HOLD TOGETHER.

A FEW OF THESE STORMS COULD BECOME SEVERE...WITH STRONG GUSTY
WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER WILL BE DURING THE
MID TO LATE AFTERNOON FOR AREAS ALONG AND WEST OF INTERSTATE
95...AND LATE AFTERNOON AND EVENING FOR AREAS EAST.
Special weather statement, May 11, 4:31 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT THU MAY 11 2006

VAZ048-049-062-112115-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
431 PM EDT THU MAY 11 2006

...THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PALMYRA TO 7 MILES SOUTHWEST OF
FORK UNION...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...FORK UNION AROUND 440 PM EDT...LOUISA AROUND 510 PM
EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

RAINFALL RATES OF UP TO ONE HALF INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

44
Special weather statement, May 11, 4:47 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT THU MAY 11 2006

VAZ072>076-112115-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND
VA-
447 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KING WILLIAM...MOVING NORTHEAST AT 35 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR BRUINGTON...AND...CROUCH AT 455
PM EDT...MILLERS TAVERN AT 500 PM EDT...HOWERTONS...AND...DUNBROOKE
AT 505 PM EDT...TAPPAHANNOCK...AND...BRAYS FORK AT 510 PM EDT.

WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS.

TG
Special weather statement, May 11, 4:55 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT THU MAY 11 2006

VAZ065-066-079-112130-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
455 PM EDT THU MAY 11 2006

...THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF SOUTH HILL TO
25 MILES SOUTH OF SOUTH HILL...OR FROM 11 MILES WEST OF SOUTH HILL
TO 7 MILES WEST OF WARRENTON...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...SOUTH HILL AROUND 510 PM EDT...
BRODNAX AROUND 515 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF UO TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

44
Local storm report, May 11, 5:04 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT THU MAY 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          KENTS STORE             37.88N 78.13W
05/11/2006                   FLUVANNA           VA   PUBLIC

            PUBLIC REPORTED POSSIBLE TORNADO

&&

LYNCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

9.1 hours before the tornado, 130 km from the path. May 11, 2006.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71197, lifted condensation level 567 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 97 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71197 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Louisa County/Freeman Field (LKU), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the touchdown began at 21:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 11, 2006

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 115:35 PM EDTF0Spotsylvania, VA5.075$80,000
May 115:58 PM EDTF0Spotsylvania, VA1.050$40,000
May 116:15 PM EDTF0Stafford, VA0.450$30,000
May 116:55 PM EDTF1Henrico, VA0.3200$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.